Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 239, NWS Sioux Falls, SD

July 5, 2022Cottonwood County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2022, 3:24 PM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2022, 3:24 PM CDT (20:24 UTC)
Expired
Jul 5, 2022, 4:15 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:59 PM CDTHAIL 2.751 E Lake Wilson, MNGOLF BALL TO BASEBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KFSD 052024
SVRFSD
MNC033-083-101-052115-
/O.NEW.KFSD.SV.W.0239.220705T2024Z-220705T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
324 PM CDT Tue Jul 5 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Lyon County in southwestern Minnesota...
  Murray County in southwestern Minnesota...
  Northwestern Cottonwood County in southwestern Minnesota...

* Until 415 PM CDT.

* At 324 PM CDT, a severe thunderstorm was located near Woodstock, or
  13 miles west of Slayton, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Slayton, Current Lake, Currie and Lake Shetek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9606 4420 9607 4419 9510 4411 9510
TIME...MOT...LOC 2024Z 214DEG 10KT 4403 9603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
2 follow-up statements
155 
WWUS53 KFSD 052038 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
338 PM CDT Tue Jul 5 2022

MNC033-083-101-052115-
/O.CON.KFSD.SV.W.0239.000000T0000Z-220705T2115Z/
Lyon MN-Murray MN-Cottonwood MN-
338 PM CDT Tue Jul 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN LYON...MURRAY AND NORTHWESTERN COTTONWOOD COUNTIES...

At 338 PM CDT, a severe thunderstorm was located near Lake Wilson, or
13 miles west of Slayton, moving northeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Slayton, Westbrook, Lake Wilson, Currie, Dovray, Lake Shetek State
Park, Current Lake and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9606 4420 9607 4419 9510 4411 9510
TIME...MOT...LOC 2038Z 212DEG 9KT 4405 9601 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
181 
WWUS53 KFSD 052107
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
407 PM CDT Tue Jul 5 2022

MNC033-083-101-052115-
/O.CON.KFSD.SV.W.0239.000000T0000Z-220705T2115Z/
Lyon MN-Murray MN-Cottonwood MN-
407 PM CDT Tue Jul 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN LYON...MURRAY AND NORTHWESTERN COTTONWOOD COUNTIES...

At 406 PM CDT, a severe thunderstorm was located near Lake Wilson, or
near Slayton, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Slayton, Westbrook, Lake Wilson, Currie, Dovray, Lake Shetek State
Park, Current Lake and Hadley.

At 359 pm CDT...Golf ball to baseball sized hail was reported in 1 
mile east of Lake Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 9606 4420 9607 4419 9510 4411 9510
TIME...MOT...LOC 2106Z 271DEG 13KT 4400 9588 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:36 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 5, 2:36 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022

Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022

Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.

This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.

A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022

A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
     031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 5, 4:57 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Tue Jul 5 2022

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-
061000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s. Could even see a few locations approach
100 degrees. In addition to this, expect showers and storms this
afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s to lower 100s. In addition to this, expect
showers and storms this afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

In the hours before

Local storm report, Jul 5, 2:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     CAVOUR                  44.37N 98.04W
07/05/2022  E80 MPH          BEADLE             SD   EMERGENCY MNGR

            ALSO NOTED THAT THERE WERE MULTIPLE TREES
            DOWN ACROSS THE AREA.

&&

SST
Special weather statement, Jul 5, 2:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
249 PM CDT Tue Jul 5 2022

SDZ038-039-050-052>055-057>061-063>066-068-069-052200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
Including the cities of Huron, De Smet, Arlington, Lake Preston,
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard,
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota,
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton,
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor,
Tyndall, Scotland, Springfield, Avon, Tabor, and Yankton
249 PM CDT Tue Jul 5 2022

...STRONG NORTHEAST WINDS BEHIND THE MAIN LINE OF STORMS...

A wake low is developing behind the main line of storms over
eastern South Dakota. This will cause north to northeast winds of
40 to 60 mph through about 5 pm.
Local storm report, Jul 5, 2:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     6 NE TYNDALL            43.05N 97.78W
07/05/2022  E60 MPH          BON HOMME          SD   TRAINED SPOTTER

&&

SST
Local storm report, Jul 5, 3:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
07/05/2022  M81 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

&&

SST
Local storm report, Jul 5, 3:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 E SPENCER             43.73N 97.53W
07/05/2022  E80 MPH          MCCOOK             SD   EMERGENCY MNGR

            STOP SIGN BLOWN OVER. ALSO NOTED PEA TO
            QUARTER SIZE HAIL.

&&

SST
Local storm report, Jul 5, 3:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     SPRINGFIELD             42.86N 97.89W
07/05/2022  M77 MPH          BON HOMME          SD   MESONET

            PERSONAL WEATHER STATION: KSDSPRING9.

&&

SST

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDNobles, Rock56 min
Jul 5, 3:30 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDPipestone60 min
Jul 5, 3:57 PM CDTFlash Flood WarningFSDCottonwood, Murray3 hr
Jul 5, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Murray21 min
Jul 5, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDNobles, Rock65 min
Jul 5, 4:31 PM CDTSevere Thunderstorm WarningFSDPipestone29 min
Jul 5, 4:55 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock3 hr
Jul 5, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDJackson, Nobles, Rock63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.